Hello Kat and welcome to the Pain Forum:
I am so sorry that your Husband is in such discomfort on a constant basis. I'm not an expert on Methadone but I do know that the opiates in large amount can cause the sleepiness. Has the Doctor tried decreasing his pain meds?
I am a chronic pain patient and have taken opiates for years. I have a tendancy to get sleepy on occasion, it comes with the territory. Your Husbands sleepiness sounds excessive so I wonder if he is taking his meds as prescribed? What other meds is he taking. It could be an interaction of meds too.
There are many meds out there that people are using which are not opiate related. I would google "non-opiate pain meds" and see what you come up with. It wouldn't hurt to have a list that you could take into the Doctors office so that you could discuss the different options out there.
I wish I had better advise for you. Please take care and have a wonderful Holiday Season.
I am glad you found us on the Pain Management Forum of MedHelp. Welcome. I am very sorry to hear about your husband's on going pain issues.
I would understand if he experienced sleepiness when he initially took the Methadone, many ppl do. However after being on it for almost two years and than developing sleepiness makes me suspect there may be other causes than the Methadone. In time the drug can build up in your system but again I think this should have happened sooner.
Your question asked what kind of meds are there other than opiates to control pain, the answer is not much. Because your husband is on one of the "Big Dogs" like Methadone any non-narcotic pain med in all probability would not be effective. It may take some trial and error but I would request a decrease in the Meth to see if a lower dose would be still be effective in controlling his pain and decrease his lethargy (sleepiness). If that is not effective than possible another opiate may be effective not cause the sleep issues. Tramadol is a non-narcotic than can be effective for some ppl. It works much like morphine.
I wish you and your husband the best in your search for a solution to his lethargy. Please keep in touch and let us know how you and your husband are doing. I will look forward to your next update.
I would also ask 4 a decrease in the Methadone - that is a LOT to take daily. My Husband has had 3 back surgeries and is a chronic pain patient. He takes 4 10mg Methadones per day and 4 10mg Percocets a day and his pain is nearly gone.
That is an incredibly high dose of methadone. My God, he's lucky he can hold his head up, never mind walk. 180 mgs. seems extreme to me. Perhaps a second opinion is the way to go.Be careful, and good luck.
Thanks for your response! My husband is taking the Methadone as directed. He is also taking Xanax for sleep (which, in fact, does cause a drug interaction with Methadone). I've done searches for non-opiad pain meds and I haven't really come up with much.
My husband will be seeing his pain specialist soon and ask him what other options he has. He has already begun to decrease his dose to 4 - 10mg pills per day.
Have a great week!
Hi! Thanks for your response!
My husband started having the excessive sleepiness prior to Methadone because he had been on other opiad pain medications (vicodin, percocet, oxycontin, etc.) for 6 months or more before he was prescribed Methadone. Over the weekend, he decreased his dose to 4 - 10 mg tablets per day. I've read that Methadone is the drug mostly likely to cause central sleep apnea. My husband's apnea is worsening and he walks around like the living dead. I have been trying to get him to decrease or stop the Methadone for quite a long time with no luck. At least now he is trying it.
His concern is the pain will return when the methadone is out of his system. His pain is so severe that he can't walk and gets no relief when he is off his feet. He will be seeing his pain specialist at the end of the month. Hopefully he can recommend another pain medication.
Have a great day!
I'm sorry everyone! I didn't type my husband dose of Methadone correctly!!!! He takes 9 - 10mg pills a day, NOT 9 - 90mg pills a day!! See what happens when I don't proof read!